Statins

Anyone else take statins for cholesterol ?Does this contribute to leg,muscle weakness?I wonder if that is the cause of hubby's leg aches when walks?Been on them 10 years in August after open heart 4 way bypass,and I also read that they can cause Parkinson,Alzheimer and other neurology problems??Anything to this?Sometimes I feel Dr's over-medicate!Diagnosed with Parkinson 2013,agent orange Vietnam--symptoms long before diagnosis,took forever to get to root of his problems,also spinal stenosis .

18 Replies

oldestnewest
  • Not any more and yes they can have those sort of side effects. I'm low risk so could come of them. As your husband has had heart surgery he may not have that choice.

  • Yes my husband was one of the unlucky ones. Put on statins in his 50s and constantly complained of tingling in his feet and muscle aches. Was told it wouldn't be statins. About 10 years ago it was finally recognised that the statins were the cause and he was taken off them but once the damage is done it cannot be reversed. Now at 70 he has peripheral neuropathy and wears orthotics on his legs. He often says perhaps a heart attack would have been a better way to go than living with the discomfort and handicaps the statins caused an otherwise healthy man.

  • I have been on statins for years, I would be devastated to find out

    that they had caused my peripheral neuropathy along with my PD, looking forward to more views on this question , come on dear friends tell us what you have found out.

  • Does ur husband also have PD?

  • No he does not have PD.

  • Thank goodness

  • Husband has Parkinsons but also has Post Polio Syndrome. He had heart attack in December 2014 and stents fitted in December and January. They put him on Statins and we asked which was the one least likely to cause muscle pain [as some polio survivors were having issues with statins] and had to wait till home for the GP to order the prescription. The hospital did not keep that one.

    He tried for two months but his pain killer need more than doubled so we asked to reduce and stop and his pain killer need dropped back to before within ten days.

    The advice for Polio Survivors is not everyone has muscle pain issues but some do so discuss this with your doctor. We have to take their advice but it is imperative that whenever you change medication that you record how it affects you.

    Good advice we got in the States Parkinsons Meeting some years back was from a neurologist... Only one drug at once if at all possible. Start with a quarter dose unless an emergency and see how that affects you. If you need more then you can try half dose.... if you get side effects they will not be as much as the normal prescribed dose. Plus often you may only need a quarter of half of the dose.... It has stood us in good stead till he went into hospital for a blocked bowel and they really messed his meds up, stopping medications without telling us and starting others again without telling us. My advice is to keep track of all medications and symptoms/issues and keep this information with you.

    We use drugs.com to check possible interactions but as you can see sometimes even the reason you are taking a medication can be a side effect. This has helped us with contra indications for two medications twice.... in the last 15 years .. that the health professionals were not aware of.

  • I was recently in hospital for emergency back surgery

    I had my Meds stuffed up while I was in hospital they insisted I take a drug I knew I was allergic to but was bullied into taking it

    During the nite when I was in the bathroom I had a huge fall due to the Meds insisted by hospital staff

    I'm very concerned about falling again as I have had 4 substantial falls in the last 3 months

  • Was the blocked bowel.part of PD?

  • If you take a statin you must also take CO Q 10 to alleviate the side effects.

  • Or you could take a form of Co Q 10 called ubiquinol w/meals and forget the statins all together :)

  • If you are on Warfarin can't take CO Q 10 drug interaction!

  • Absolutely a must to take CO Q 10 to reverse side effects of statins....this was told to me when I first went on statins...my husband has PD and takes statins and CO Q 10 ...also I have read many times that CO Q 10 is vital just for PD itself...my husband takes 400 mg CO Q 10

  • He has taken CQ10 for the 10 years also?200mgm maybe increase??

  • I was on statins but continual flu like aches & pains I was changed to a non statin

  • I agree i was healthy as a horse at 40 years old. Six month after starting statin therapy started to feel weak. One year later was diag with parkinsons.

  • I guess I'm lucky. I have been on statins for over 30 years (81 y o); 4 years ago I was DX pwp and placed C/L (25/100) 4x/day; raised to 1 &1/2 four x day. Based on labs test my statin was lowered from 40 to 20 mg/night. No issues except occasional muscle pain (normal?) that responds to motrin 200

    Remember to divide your total cholesterol by your good cholesterol and good number should be below 5 around 3.

  • I have been asking every doctor I know if statins lead to PD and they all say no. I don't believe them. However, I have not read anything to the contrary to be able to present to them as proof of my thinking and gut feeling. You say you have read this? Do u recall where or have a link? My hubby began losing muscle mass in 2013. He had taken statins only a short time..less than a year or two, but had also tried Red Yeast Rice instead because he didn't want to be on meds. Ironically, his cholesterol wasn't even high. I have friends who gave taken statins for 30+ years and are perfectly fine. He was diagnosedwith PD in 2016 but steadily went downhill since about late 2012 with symptoms. I am very sad.

You may also like...